Share this article on:

Delayed Development of Intracranial Hypertension After Discontinuation of Tetracycline Treatment for Acne Vulgaris

Law, Christine MD; Yau, Gary L. MD; ten Hove, Martin MEng, MD, FRCSC

Journal of Neuro-Ophthalmology: March 2016 - Volume 36 - Issue 1 - p 67–69
doi: 10.1097/WNO.0000000000000301
Clinical Observation

Abstract: A 14-year-old girl presented with a history of left-sided headache and acute bilateral blurred vision. She had a remote history of oral tetracycline use for the treatment of acne vulgaris, which had been discontinued for 1 month. The patient was diagnosed with drug-induced intracranial hypertension (IH) and treated with oral acetazolamide with subsequent resolution of symptoms. IH, a known rare complication of the tetracycline class of antibiotics, can also have a delayed presentation after discontinuation of the medication.

Department of Ophthalmology, Hotel Dieu Hospital, Queen's University, Kingston, Ontario, Canada.

Address correspondence to Martin ten Hove, MEng, MD, FRCSC, Department of Ophthalmology, 166 Brock Street, Room 230A, Hotel Dieu Hospital, Kingston, Ontario, Canada; E-mial: tenhove@queensu.ca

The authors report no conflicts of interest.

Intracranial hypertension (IH) is a rare complication of the tetracycline class of antibiotics. The only cases of tetracycline-induced IH currently reported in literature involve patients who were actively using the medication. We present a case of new onset, delayed IH after discontinuation of tetracycline, and the subsequent management.

Back to Top | Article Outline

CASE REPORT

A 14-year-old girl reported a 2-week history of left-sided headache and 4-day history of bilateral blurred vision. She denied transient visual obscurations, intracranial noises, or diplopia. Her medical history was significant for depression and migraines; ophthalmological history was significant for keratoconus. Her body mass index (BMI) was within normal range. She was not on any medications at the time of her visit, but she had recently discontinued escitalopram, tetracycline, and penicillin. She was prescribed tetracycline 500 mg daily for a total of 7 months for the treatment of acne vulgaris that had been discontinued for 1 month. Her escitalopram treatment for depression had been stopped 4 days previously, and 1-week course of penicillin for streptococcal pharyngitis was completed 1-day before initial presentation to ophthalmology. She was an excellent historian, and there was no question she was entirely asymptomatic before her presentation.

Visual acuity was 20/400 bilaterally. There was no afferent pupillary defect, and extraocular movements were full. On ophthalmoscopy, there was marked bilateral optic disc edema (Friesen Grade IV) (Fig. 1A) with macular subretinal and intraretinal fluid. Automated perimetry showed severe, generalized depression (Fig. 2A).

FIG. 1

FIG. 1

FIG. 2

FIG. 2

The patient's blood pressure was 112/64 and hematologic screening for causes of optic disc edema was normal. BMI was 24.8 kg/m2 with no recent weight gain. Magnetic resonance imaging of the orbits and brain showed slight prominence of optic nerve sheaths with bulging of the optic discs into the vitreous cavity. The patient was started on oral acetazolamide 250 mg 2 times per day. Magnetic resonance venography was unremarkable. Lumbar puncture revealed an opening pressure of 54.5 cm H2O with normal cerebrospinal fluid analysis. The patient was started on oral acetazolamide 250 mg 2 times per day.

Because of lack of clinical improvement, the acetazolamide dosage was increased to 250 mg 4 times per day at 1 week, and 250 mg 6 times per day at 3 weeks. By Week 5, vision had improved to 20/30 right eye and 20/25 left eye, and automated perimetry showed decreased generalized depression. Because of the protracted course of her symptoms and response to treatment, a repeat lumbar puncture was performed at 3 months, which showed a normal opening pressure. Taper of the acetazolamide dosage was begun and discontinued at 4 months when vision improved to 20/25 bilaterally, papilledema resolved (Fig. 1B), and automated perimetry continued to improve (Fig. 2B).

Back to Top | Article Outline

DISCUSSION

IH is a known rare complication of the tetracycline class of antibiotics (1). However, delayed onset of symptoms after discontinuing the medication has not been reported in the literature.

The tetracycline class of antibiotics inhibits bacterial protein synthesis by binding to the 30S ribosomal subunit of susceptible bacteria and preventing attachment of aminoactyl-tRNA (2). Tetracyclines are commonly used for the treatment of acne vulgaris and most cases of tetracycline-induced IH stem from use for this indication (3). Tetracycline is a known cause of nephrogenic diabetes insipidus through reversible inhibition of cyclic adenosine monophosphate production and action in renal tubules, making the epithelium less permeable to water (4). This inhibition is thought to block the action of antidiuretic hormone (vasopressin) on renal cells. As a result, the postulated tetracycline, which crosses the blood brain barrier, may alter cerebrospinal fluid production or outflow by a related mechanism to cause IH (5,6).

Tetracyclines have a half-life ranging from 6 hours for tetracycline, to upward of 25 hours for doxycycline (7). Despite the half-life of tetracyclines being generally less than 24 hours, Winn et al (8) found that lumbar puncture opening pressure remained elevated for 2–5 weeks after termination of medication (8). In a retrospective review of 6 pediatric patients, Quinn et al (9) found that withdrawal of tetracycline in conjunction with oral acetazolamide and/or dexamethasone treatment aided in complete resolution of clinical symptoms within 0.57–4 weeks. Our patient developed symptoms 2 weeks after discontinuing tetracycline, and despite active medial treatment did not improve until 7 weeks after discontinuing the medication. Her initial fundus examination displayed signs consistent with chronic disc edema suggesting that IH likely began before the development of her symptoms. A study of 18 adult patients by Kesler et al (10) found that the longer period a patient was on a tetracycline, the longer duration of treatment required with oral acetazolamide, although their results did not reach statistical significance. Our patient had been on tetracycline for 7 months, which would have been classified as longer duration in their study. It is unclear whether other risk factors for IH, such as obesity and female gender, increase the susceptibility of patients on tetracyclines, as shown by Friedman et al (11). Although our patient was a girl with a BMI of 24.8 kg/m2 (upper limit of normal), her weight had been unchanged for the past 2 years.

As the tetracycline class is the most commonly prescribed antibiotic for the treatment of acne vulgaris, in addition to its other prescribing indications, it behooves health care professionals to be aware of the IH complications while on the medication or even after termination. Our patient had a nearly 2 month protracted course of visual decline even with conventional medical therapy and the absence of other risk factors or secondary causes of IH. Our case highlights that despite termination of tetracycline, previously asymptomatic patients can still progress to develop symptoms of IH weeks after the medication is discontinued.

STATEMENT OF AUTHORSHIP

Category 1: a. Conception and design: C. Law; b. Acquisition of data: C. Law, G. L. Yau; c. Analysis and interpretation of data: C. Law. Category 2: a. Drafting the manuscript: C. Law; b. Revising it for intellectual content: C. Law, G. L. Yau, M. ten Hove. Category 3: a. Final approval of the completed manuscript: C. Law, G. L. Yau, M. ten Hove.

Back to Top | Article Outline

REFERENCES

1. Belliveau MJ, ten Hove MW. Idiopathic intracranial hypertension. CMAJ. 2011;183:1881.
2. Griffin MO, Fricovsky E, Ceballos G, Villarreal F. Tetracyclines: a pleitropic family of compounds with promising therapeutic properties. Review of the literature. Am J Physiol Cell Physiol. 2010;299:C539–C548.
3. Friedman DI. Medication-induced intracranial hypertension in dermatology. Am J Clin Dermatol. 2005;6:29–37.
4. Singer I, Rotenberg D. Demeclocycline-induced nephrogenic diabetes insipidus: in-vivo and in-vitro studies. Ann Intern Med. 1973;79:679–683.
5. Stuart BH, Litt IF. Correspondence. J Pediatr. 1978;93:901–902.
6. Walters BNJ, Gubbay S. Correspondence. BMJ. 1980;282:1240.
7. Agwuh KN, MacGowan A. Pharmokinetics and pharmacodynamics of the tetracyclines including glycines. J Antimicrob Chemother. 2006;58:256–265.
8. Winn BJ, Liao YJ, Horton JCH. Intracranial pressure returns to normal about a month after stopping tetracycline antibiotics. Arch Ophthalmol. 2007;125:1137–1138.
9. Quinn AG, Singer SB, Buncic JR. Pediatric tetracycline-induced pseudotumor cerebri. J AAPOS. 1999;3:53–57.
10. Kesler A, Goldhammer Y, Hadayer A, Pianka P. The outcome of pseudotumor cerebri induced by tetracycline therapy. Acta Neurol Scand. 2004;110:408–411.
11. Friedman DI, Gordon LK, Egan RA, Jacboson DM, Pomeranz H, Harrison AR, Goldhammer Y. Doxycycline and intracranial hypertension. Neurology. 2004;62:2297–2299.
© 2016 by North American Neuro-Ophthalmology Society